Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 67, NWS Topeka, KS

May 18, 2019Dickinson County, Geary County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2019, 9:17 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2019, 9:17 PM CDT (02:17 UTC)
Expired
May 18, 2019, 10:00 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Dickinson County, KS, Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 10:03 PM CDTTSTM WND GST 656 Wsw Junction City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS53 KTOP 190217
SVRTOP
KSC041-061-127-190300-
/O.NEW.KTOP.SV.W.0067.190519T0217Z-190519T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
917 PM CDT Sat May 18 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Eastern Dickinson County in central Kansas...
  Southwestern Geary County in east central Kansas...
  Northwestern Morris County in east central Kansas...

* Until 1000 PM CDT.

* At 916 PM CDT, severe thunderstorms were located along a line
  extending from near Abilene to 5 miles east of Carlton, moving east
  at 35 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Chapman, Enterprise, Woodbine and Moonlight. 

This includes Interstate 70 between mile markers 276 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3902 9726 3912 9694 3872 9685 3870 9703
TIME...MOT...LOC 0216Z 248DEG 32KT 3889 9725 3866 9719 

HAIL...0.88IN
WIND...70MPH
 
$$

JP
1 follow-up statement
584 
WWUS53 KTOP 190235
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
935 PM CDT Sat May 18 2019

KSC041-061-127-190300-
/O.CON.KTOP.SV.W.0067.000000T0000Z-190519T0300Z/
Dickinson-Geary-Morris-
935 PM CDT Sat May 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR EASTERN DICKINSON...SOUTHWESTERN GEARY AND NORTHWESTERN MORRIS
COUNTIES...

At 934 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Abilene to 3 miles northeast of
Hope, moving northeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Emergency Management. At 932 PM CDT...emergency management 
         and fire department reported 55 to 60 mph wind gusts 7 
         miles south of Abilene and 9 miles south southwest of 
         Abilene. Quarter size hail was also reported 9 miles 
         southeast of Abilene.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Chapman, Enterprise, Woodbine and Moonlight. 

This includes Interstate 70 between mile markers 276 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3902 9726 3912 9694 3872 9685 3870 9703
TIME...MOT...LOC 0234Z 245DEG 30KT 3895 9716 3872 9701 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 18, 6:36 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Sat May 18 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 343 PM CDT Sat May 18 2019

Convection associated with a lead shortwave over the southern Plains
has slowly diminished this afternoon but not after producing very
strong winds this morning in the Emporia area. Precipitation
production was very efficient despite fairly fast motions and some
rivers are already responding in mainly east central Kansas where
estimated rainfall of near 2 inches fell. Local skies remain fairly
cloudy downstream of the southern Plains convection with temps only
in the 60s but afternoon clearing has ensued in south central Kansas
near the surface low and synoptic stationary boundary where visible
satellite shows some development. Additional elevated storms were
forming near the main upper trough in southeastern Colorado and far
southwestern Kansas.

Guidance remains fairly consistent in destabilization returning to
eastern Kansas late this afternoon and evening with minor mid-level
cooling. This may be able to support some severe weather concern
with convection forming in the next several hours along the
convergence zone to the southwest. Confidence in precip trends over
the next several hours remains low given several ongoing areas of
convection however. Higher confidence exists for scattered showers
and storms later tonight to around sunrise Sunday as the upper
low swings east to northeast across the state with more limited
instability. Will need to keep an eye on short-term rainfall
amounts where recent bands of heavy rain fell but the potential
for widespread flash flooding is too low for a Watch. Clearing
skies and breezy northwest winds should dominate Sunday with
another cool day.

.LONG TERM...(Sunday night through Saturday)
Issued at 343 PM CDT Sat May 18 2019

The area remains under deep subsidence into Sunday night until
the next upper trough makes its way into the central Rockies then
swings northeast to north as a negatively-titled trough Monday night
into Tuesday. There continues to be some model variation in timing
and locations of the highest precip amounts but these are rather
minor given the setup. Deep isentropic upglide over the departing
surface ridge leads to initial precip Monday with the trough axis
approach and passage for a wet Monday night and Tuesday. Widespread
amounts of a few inches still seem likely with locally higher amounts
very likely. Given responses to today's rainfall, flash and river
flooding remains quite possible. Some mainly elevated severe
potential exists around Monday evening, though eastern areas could
have some surface-based storms Tuesday if a break can occur early in
the day.

Pattern becomes quite amplified in the middle to later portions of
the week, particularly if the 12Z ECMWF verifies, with upper trough
over the West and upper high over the Southeast. Although
differences are noticeable in the large scale,  the low-level
baroclinic zone will likely be over the region at least temporarily
and brings additional shower and thunderstorm potential for much of
the period from Wednesday into the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat May 18 2019

Scattered convective cloud debris in the low MVFR range may
briefly pass terminals, but otherwise VFR prevails initially
before the next round of TSRA is progged to reach KMHK around 02Z
and KTOP/KFOE near 04Z where ceilings fall to MVFR. Occasional
IFR cannot be ruled out with scattered TSRA prevailing through
10Z. As activity clears west to east, fropa shifts weak winds
towards the west northwest above 10 kts sustained. MVFR stratus
gradually scatters to clear conditions during the mid morning
hours.

&&

...Update to aviation forecast discussion...

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...Prieto
Hazardous weather outlook, May 18, 10:12 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1012 AM CDT Sat May 18 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-191515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1012 AM CDT Sat May 18 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to increase in coverage from south to
north through the day and more thunderstorms are likely across the
entire area tonight. Some of these storms may be severe with
large hail and damaging winds. A tornado or two is also possible
along and southeast of Interstate 35. Locally heavy rainfall is
also possible which could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Monday night into Tuesday.
Heavy rainfall is likely in these periods which will increase the
flash flooding potential. River flooding may also possible result
Monday night into the middle and later portions of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 18, 9:03 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
903 PM CDT Sat May 18 2019

KSZ035-190230-
Dickinson-
903 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON COUNTY
UNTIL 930 PM CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Abilene, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Manchester and Moonlight.

This includes Interstate 70 between mile markers 277 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9737 3913 9702 3890 9716 3903 9726
      3895 9737
TIME...MOT...LOC 0203Z 196DEG 23KT 3896 9728

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:43 PM CDTRiver Flood WarningTOPPottawatomie46 hr
May 18, 8:53 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
May 18, 9:03 PM CDTSpecial Weather StatementTOPDickinson27 min
May 18, 9:51 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley39 min
May 18, 9:57 PM CDTAreal Flood AdvisoryTOPClay, Dickinson4 hr
May 18, 10:28 PM CDTSpecial Weather StatementTOPWabaunsee32 min
May 18, 10:44 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Riley4 hr
May 18, 10:51 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Republic, Washington4 hr
May 18, 11:08 PM CDTSpecial Weather StatementTOPCoffey, Osage, Shawnee, Wabaunsee67 min
May 18, 11:12 PM CDTRiver Flood WarningTOPClay15 days
May 18, 11:43 PM CDTFlash Flood WarningTOPPottawatomie, Riley6 hr
May 18, 11:48 PM CDTRiver Flood WarningTOPDickinson4 days
May 18, 11:56 PM CDTRiver Flood WarningTOPMarshall60 days
May 19, 12:30 AM CDTRiver Flood WarningTOPRiley9 hr
May 19, 12:43 AM CDTAreal Flood AdvisoryTOPJackson, Pottawatomie3 hr
May 19, 12:59 AM CDTRiver Flood WarningTOPCloud10 hr
May 19, 4:17 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more63 hr
May 19, 2:55 PM CDTRiver Flood WarningTOPLyon17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.